Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Tulsa, OK

May 4, 2020Mayes County, Rogers County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 6:59 PM CDT for Mayes County, Rogers County, Wagoner County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 6:59 PM CDT (23:59 UTC)
Expired
May 4, 2020, 7:45 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Mayes County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 22 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:00 PM CDTHAIL 1.54 Wsw Chouteau, OK
May 4, 7:01 PM CDTHAIL 1.754 E Inola, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS54 KTSA 042359
SVRTSA
OKC097-131-145-050045-
/O.NEW.KTSA.SV.W.0169.200504T2359Z-200505T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
659 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  South central Rogers County in northeastern Oklahoma...
  Southwestern Mayes County in northeastern Oklahoma...
  Northeastern Wagoner County in northeastern Oklahoma...

* Until 745 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Chouteau, moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Chouteau...                       Inola...
  Locust Grove...                   Sportsmen Acres Community...
  Mazie...                          Murphy...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3620 9513 3597 9527 3611 9567 3625 9543
TIME...MOT...LOC 2359Z 301DEG 25KT 3616 9541 

HAIL...1.75IN
WIND...60MPH
 
$$
2 follow-up statements
940 
WWUS54 KTSA 050031
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
731 PM CDT Mon May 4 2020

OKC131-050041-
/O.CAN.KTSA.SV.W.0169.000000T0000Z-200505T0045Z/
Rogers OK-
731 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROGERS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3620 9513 3597 9527 3607 9555 3608 9553
      3608 9544 3613 9544 3621 9531
TIME...MOT...LOC 0031Z 349DEG 3KT 3612 9517 3608 9548 

$$

OKC097-145-050045-
/O.CON.KTSA.SV.W.0169.000000T0000Z-200505T0045Z/
Mayes OK-Wagoner OK-
731 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MAYES AND NORTHEASTERN WAGONER COUNTIES...

At 731 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Peggs to 5 miles southeast of
Inola, and are nearly stationary.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Chouteau...                       Locust Grove...
Mazie...                          Murphy...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3620 9513 3597 9527 3607 9555 3608 9553
      3608 9544 3613 9544 3621 9531
TIME...MOT...LOC 0031Z 349DEG 3KT 3612 9517 3608 9548 

HAIL...1.00IN
WIND...60MPH
 
$$
873 
WWUS54 KTSA 050043
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
743 PM CDT Mon May 4 2020

OKC097-145-050053-
/O.EXP.KTSA.SV.W.0169.000000T0000Z-200505T0045Z/
Mayes OK-Wagoner OK-
743 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAYES AND
NORTHEASTERN WAGONER COUNTIES WILL EXPIRE AT 745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3620 9513 3597 9527 3607 9555 3608 9553
      3608 9544 3613 9544 3621 9531
TIME...MOT...LOC 0043Z 301DEG 25KT 3608 9509 3604 9540 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:34 PM CDT, 25 minutes earlier.

Area forecast discussion, May 4, 6:34 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 PM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions are expected Tonight even with scattered
severe thunderstorms affecting KMLC and the western Arkansas
sites through 6z. VFR conditions are anticipated on Tuesday.

&&

.PREV DISCUSSION... /Issued 231 PM CDT Mon May 4 2020/

..SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 4, 5:22 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 4, 6:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
636 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             WYANDOTTE               36.79N 94.72W
05/04/2020  E2.50 INCH       OTTAWA             OK   PUBLIC

&&

MAT
Local storm report, May 4, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             6 SE PRYOR              36.25N 95.24W
05/04/2020  E2.50 INCH       MAYES              OK   EMERGENCY MNGR

            REPORTED IN SPORTSMEN ACRES

&&

MAT
Special weather statement, May 4, 6:50 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
650 PM CDT Mon May 4 2020

OKZ065-066-050015-
Okmulgee OK-Okfuskee OK-
650 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND CENTRAL
OKFUSKEE COUNTIES UNTIL 715 PM CDT...

At 650 PM CDT, a strong thunderstorm was located 3 miles northeast of
Castle, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Okemah...                         Boley...
Castle...                         Clearview...
Pharoah...                        Bryant...
Mason...

This includes Interstate 40 in Oklahoma between mile markers 219 and
234.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3548 9648 3563 9638 3551 9599 3533 9609
TIME...MOT...LOC 2350Z 294DEG 32KT 3552 9635
Local storm report, May 4, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      PRYOR                   36.31N 95.32W
05/04/2020                   MAYES              OK   EMERGENCY MNGR

            STREET FLOODING IN PRYOR

&&

MAT
Local storm report, May 4, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 N LOCUST GROVE        36.24N 95.17W
05/04/2020  E2.00 INCH       MAYES              OK   STORM CHASER

&&

MAT
Local storm report, May 4, 6:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 SW TIAWAH             36.24N 95.59W
05/04/2020  E1.75 INCH       ROGERS             OK   PUBLIC

&&

RJS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 AM CDTSpecial Weather StatementTSACraig40 min
May 4, 8:12 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers48 min
May 4, 8:19 AM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
May 4, 8:22 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer53 min
May 4, 8:41 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa64 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa39 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningTSADelaware65 min
May 4, 9:15 AM CDTRiver Flood WarningTSAOttawa11 hr
May 4, 9:18 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware57 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa49 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 4, 3:05 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington55 min
May 4, 3:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 4, 3:53 PM CDTSpecial Weather StatementTSANowata37 min
May 4, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata41 min
May 4, 4:32 PM CDTSpecial Weather StatementTSAOttawa28 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington31 min
May 4, 4:53 PM CDTSpecial Weather StatementTSACraig37 min
May 4, 4:57 PM CDTSpecial Weather StatementTSATulsa33 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner44 min
May 4, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min
May 4, 5:10 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers50 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningTSAOttawa33 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner44 min
May 4, 5:18 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa42 min
May 4, 5:31 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers29 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningTSAOttawa29 min
May 4, 5:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee, Wagoner32 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningTSAMayes32 min
May 4, 6:04 PM CDTSevere Thunderstorm WarningTSAOkmulgee41 min
May 4, 6:10 PM CDTSevere Thunderstorm WarningTSARogers35 min
May 4, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa10 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMayes33 min
May 4, 6:33 PM CDTSpecial Weather StatementTSAOttawa27 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee27 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers36 min
May 4, 6:50 PM CDTSpecial Weather StatementTSAOkfuskee25 min
May 4, 6:51 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 4, 6:51 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.